advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sunnyvale, California, USA:

Two and a half years ago, I was diagnosed with type 1 diabetes (DKA at that time) and was initially put on insulin injections, but, four months later, I went into a honeymoon stage which lasted 8 months after diagnosis. After the honeymoon stage, I was put on metformin with diet and exercise, but, after six months, went back on insulin injections to control my blood sugar. My blood sugar is under control now with an HbA1c of 6.3%. I had a C-peptide done very recently which was 3.2 ng/ml (normal range of.64-2.83ng/ml) and have several questions regarding this.

  1. Does this result indicate insulin resistance?
  2. Is my classification type 1 or type 2 diabetes?
  3. Is the honeymoon period typical of type 1 and type 2 diabetes?
  4. Why does taking insulin injections control my blood sugar levels when there is enough insulin reserve, whereas metformin did not help?

Answer:

From all the evidence you have provided, I would suggest you have type 1 diabetes because you had DKA [diabetic ketoacidosis], usually a type 1 feature. However, some individuals who are markedly obese can have DKA only to revert to better control and using oral hypoglycemic agents. Secondly, you did not have adequate control with an oral agent. Third, a honeymoon phase is more indicative of type 1 diabetes. The C-peptide level you report does suggest you make some insulin. Obviously it is not enough or you would have better blood sugars and not need insulin.

The natural history in type 1 diabetes is for the C-peptide level to fall over time. This suggests continuous autoimmune damage to the remaining islet cells. There is a possibility that you have insulin resistance, but I would have to know more about you. Are you overweight or obese? Do you have elevated lipids? What is your family history for diabetes? Finally, true insulin resistance is measured using a variety of tests that are not necessarily part of everyday medicine.

JTL

DTQ-20030130123101
Original posting 9 Feb 2003
Posted to Diagnosis and Symptoms and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.